Alert archive / Oklahoma / Tornado Warnings in 2003
Tornado Warning 57, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 9, 2003, 5:17 PM CDT for Lincoln County, Logan County, Payne County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 5:17 PM CDT (22:17 UTC)
- Expired
- May 9, 2003, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, OK, Logan County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
194 WFUS54 KOUN 092217 TOROKC OKC081-083-119-092300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 516 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHWEST LINCOLN COUNTY IN CENTRAL OKLAHOMA EASTERN LOGAN COUNTY IN CENTRAL OKLAHOMA PAYNE COUNTY IN CENTRAL OKLAHOMA * UNTIL 600 PM CDT * AT 516 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF MERIDIAN... MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE COYLE...LANGSTON...MERIDIAN AND PERKINS IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3574 9743 3573 9715 3598 9684 3612 9728 $$ MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 9, 1:47 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 9, 1:47 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 147 PM CDT FRI MAY 9 2003 WELL DEFINED S/W TROF EVIDENT IN 12Z UA DATA OVER NEW MEXICO APPEARS TO BE AMPLIFYING PER BAND 10 WV IMAGERY FROM RAMSDIS OVER FAR WTEX ATTM. PRESSURE FALLS ARE NOW INCREASING OVER NW OK..AND SFC WINDS HAVE BACKED 40-60 DEGREES IN THE PAST COUPLE OF HRS OVR SW OK. AS OF YET..SIGNIFICANT BOUNDARY LAYER MOISTURE HAS NOT WORKED BACK NWWD..BUT EXPECT SIGNIFICANT AIRMASS DESTABILIZATION DURING THE NEXT SEVERAL HOURS OVER MUCH OF SW OK/NW TX AS WINDS CONT TO BACK/INCREASE. FIRST ATTEMPT AT SUSTAINED BL BASED CONVECTION APPEARS TO HAVE FAILED FOR THE MOMENT TO THE WEST OF KABI..BUT INCREASING LOW LEVEL VERTICAL VELOCITIES IS EXPECTED TO RESULT IN RAPID SVR STORM DEVELOPMENT LATE THIS AFTERNOON. OTHER CONCERN FOR THE OVERNIGHT HOURS IS THE POTENTIAL FOR CONVECTION TO DEVELOP THIS EVENING ON THE HI PLAINS AND THEN SPREAD EAST/SOUTEAST ALONG AND NORTH OF WARM FRONTAL ZONE THAT IS EXPECTED TO BECOME BETTER DEFINED ACROSS NRN OK OR SRN KS. SFC LOW WILL MOVE TO THE NORTHEAST OF OKLAHOMA RATHER QUICKLY ON SATURDAY..AND SHUD RESULT IN VEERING LOW LEVEL FLOW. ALTHOUGH MOISTURE MAY BE SOMEWHAT SLOW TO MIX OUT IN THE SE ZONES..POTENTIAL FOR STORM INITIATION APPEARS TO BE LIMITED WITHIN THE BOUNDS OF OUR CWA. DEEP MOISTURE SHUD FINALLY GET PUSHED SWD INTO TEXAS IN WAKE OF THIS SYSTEM..GIVING A 36-48 HR BREAK IN THUNDERSTORM CHANCES. HOWEVER..MOISTURE MAY BEGIN TO LEAK BACK NWD ENUF LATE MONDAY TO ALLOW FOR STORM DEVELOPMENT OVR NW/W TEXAS. LATEST MEDIUM RANGE MODEL GUIDANCE HINTS THAT A PERIOD OF WNW FLOW ALOFT MAY BECOME ESTABLISHED OVER THE CENT/SRN PLAINS MID WEEK IN WAKE OF STRONG GREAT LAKES SYSTEM..AND BEFORE WEST COAST TROF RELOADS BY LATE IN THE WEEK. CHANCES FOR STORMS WILL INCREASE TUE/WED AS INSTABILITY AXIS BECOMES RE-ESTABLISHED ONCE AGAIN A BIT FARTHER NORTH BENEATH AXIS OF STRONGER MID LEVEL FLOW. IF NRLY COMPONENT TO MID LEVEL FLOW DOES DEVELOP..PATTERN WILL BECOME FAVORABLE FOR FORWARD PROPAGATING SVR MCS DEVELOPMENT FROM THE HI PLAINS SEWD INTO THE SRN PLAINS. MILLER OKC 66 83 50 78 / 40 20 10 0 HBR 58 84 46 80 / 40 10 10 10 SPS 67 90 53 82 / 40 20 10 10 GAG 49 75 39 77 / 30 10 10 0 PNC 67 81 48 75 / 40 20 10 0 DUA 70 88 57 83 / 40 30 10 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 9, 12:00 PM CDT, 5 hours 17 minutes before
OKZ004>048-050>052-TXZ083>090-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF OKLAHOMA. A SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AND AFFECTS MUCH OF FAR WESTERN AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO ALTUS... AND
NORTH OF A LINE FROM ALTUS TO ARDMORE TO COALGATE. THE SLIGHT RISK
AREA INCLUDES THE REST OF OKLAHOMA... AND WESTERN NORTH TEXAS.
TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON IN
EXTREME SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. MORE-
SIGNIFICANT STORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE WELL INTO THE NIGHT.
IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.
DISCUSSION...
THE MAIN SURFACE FEATURE IS A DRYLINE THAT EXTENDED FROM NEAR ENID
OKLAHOMA TO NEAR VERNON TEXAS LATE THIS MORNING. THE DRYLINE IS
FORECAST TO DRIFT FARTHER WEST DURING THE AFTERNOON... PROBABLY
EXTENDING FROM NORTHWEST OKLAHOMA TO NEAR CHILDRESS BY LATE
AFTERNOON. A MID-LEVEL WAVE OVER SOUTHWEST TEXAS THIS MORNING WILL
ADVANCE TO THE NORTHEAST THIS AFTERNOON... AND WILL LIKELY PROVIDE
ADDITIONAL LIFT IN THE VICINITY OF THE DRYLINE. STORMS ARE EXPECTED
TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY DURING THE MID- TO
LATE-AFTERNOON HOURS AS THESE FEATURES COME TOGETHER. A CONTINUING
FEED OF LOW-LEVEL MOISTURE OVER THE RISK AREAS... ALONG WITH
FAVORABLE WIND PROFILES... WILL LIKELY SUSTAIN THE STORMS INTO THE
NIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EACH DAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
CMSIn the hours before
Local storm report, May 9, 2:45 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM FREDERICK OK 1.00 INCH HAIL
05/07/03 TILLMAN REPORTED BY THE PUBLIC
SBSLocal storm report, May 9, 3:22 PM CDT, 1 hour 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT FRI MAY 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 2 S GREENFIELD OK .75 INCH HAIL
05/09/03 BLAINE PUBLIC REPORT
KTSpecial weather statement, May 9, 3:26 PM CDT, 1 hour 51 minutes before
OKZ018-024-092045- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 326 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND KINGFISHER COUNTIES. AT 320 PM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORM OVER WESTERN KINGFISHER AND CANADIAN COUNTIES. THE STORMS WERE MOVING QUICKLY NORTHEAST. SOME INTENSIFICATION IS POSSIBLE OVER HALF HOUR. LARGE HAIL WILL BE THE MAIN THREAT.
Special weather statement, May 9, 3:42 PM CDT, 1 hour 35 minutes before
TXZ087-092100- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 342 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF MUNDAY AT 342 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. WR
Local storm report, May 9, 4:48 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT FRI MAY 09 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM 4 SE SEYMOUR TX .75 INCH HAIL
05/09/03 BAYLOR REPORTED BY AMATEUR
RADIO SPOTTER
KTSpecial weather statement, May 9, 5:12 PM CDT, 5 minutes before
OKZ020-026-092230- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 512 PM CDT FRI MAY 9 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED BETWEEN GUTHRIE AND MERIDIAN IN LOGAN COUNTY...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM IS CONTINUING TO BECOME BETTER ORGANIZED. PEOPLE IN LINCOLN AND PAYNE COUNTIES...PARTICULARLY FROM NEAR STILLWATER...SOUTHWARD TO ABOUT PERKINS...AND TRYON...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. JAMES
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 42 min |
| May 8, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 47 min |
| May 8, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 45 min |
| May 8, 11:24 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 51 min |
| May 8, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 50 min |
| May 9, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 19 min |
| May 9, 2:40 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 50 min |
| May 9, 3:04 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 26 min |
| May 9, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| May 9, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 39 min |
| May 9, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 50 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 47 min |
| May 9, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 47 min |
| May 9, 5:59 PM CDT | Tornado Warning | OUN | Payne | 31 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Logan | 29 min |
| May 9, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 49 min |
| May 9, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Washita | 45 min |
| May 9, 6:35 PM CDT | Tornado Warning | OUN | Caddo | 25 min |
| May 9, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 49 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Kiowa, Washita | 45 min |
| May 9, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 50 min |
Nearby
Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.